PGDA (Anaesthesia) Assignment Six: Your registrar has just performed a supraclavicular block with 50ml 0.

25% bupivicaine, and he has called you because he suspects local anaesthetic toxicity. Describe the clinical features expected with LA toxicity, and how toxicity with bupivicaine differs from lignocaine. As you arrive, the patient starts fitting. Outline your management. Note that this is a three part question, and marks have been awarded equally for answering each of the three parts. Answers are ideally written with short, focused sentences and pointform. You should always try and relate your answer back to the specific case & patient described in the question, keep your answer relevant and only answer the question asked. Organisation of answer and communication of important points. (1 MARK) 1. Describe the clinical features expected with LA toxicity (3 MARKS) - LA toxicity may occur with inadvertent intravascular injection, rapid absorption from a highly vascular area (eg. intercostal blocks), overdose of LA drug. Clinical presentation and speed of onset of symptoms will be influenced by the nature of the toxicity. - In this patient, 50mL of 0.25% bupivicaine represents 125 mg of bupivacaine, and would be the maximal dose for someone weighing 62.5 kg. It is likely that toxicity in this patient has occurred due to intravascular injection, which may occur at a dose lower than the calculated 'toxic' dose. - Neurological effects of LA toxicity occur at lower plasma levels of LA than do the CVS effects. Neurological symptoms can be a warning sign of impending cardiovascular collapse. LA toxicity can be classified as: [not required in your answer] - Systemic - Local - tissue ischaemia due to pressure effects or direct injection into nerves - Allergy - very rare. Ester LAs more common than Amide LAs (lignocaine, bupiv, etc.) - Metabolic - methaemoglobin production form prilocaine - Exaggerated physiological response - eg. total spinal from intrathecal LA. Clinical features of systemic LA toxicity: - Mild toxicity: perioral tingling; metallic taste, visual & speech disturbance, tinnitus. - Moderate toxicity: CNS effects: Altered conscious state, convulsions, coma. - Severe toxicity: Resp/CVS: Respiratory arrest, arrhythmias, cardiovascular collapse. - This patient currently has signs of moderate LA toxicity and I would be concerned that cardiovascular collapse may occur if the toxicity progresses. - Maximal LA doses are described for patients who are otherwise well. Certain physiological and disease states dramatically increase cardiac sensitivity to LA toxicity: pregnancy, acidosis, hypercarbia, hypoxia. Plasma lignocaine concentrations for various effects: Therapeutic 2 ug/mL - antiarrythmic

4 ug/mL - positively inotropic Toxicity (CNS excitation -> depression) 3 ug/mL - perioral/tongue paraesthesia 4-8 ug/mL - tinnitus, light-headedness, visual disturbances, muscle twitching 10 ug/mL - convulsions (compared with 4-5 ug/mL for bupivacaine) 15 ug/mL - coma 20 ug/mL - respiratory arrest 25 ug/mL - CVS collapse 2. Describe how bupivicaine toxicity differs from lignocaine (3 MARKS) - Bupivacaine is more toxic than lignocaine, having a higher propensity to cause cardiovascular collapse and a stronger binding of cardiac Na+ channels than does lignocaine. Partly this is because bupivacaine is more highly protein bound (95%) than lignocaine (65%). Similarly, bupivacaine has 4x the lipid solubility of lignocaine (1000:250) which contributes to it's greater potency, and likely toxicity. - Serious neurological and cardioascular side effects occur at a lower plasma concentration of bupivacaine than for lignocaine. (laevo-bupivacaine and ropivacaine have toxicities and safety-profiles between lignocaine and bupivacaine.) - Recovery after LA toxicity will be slower for bupivacaine than for lignocaine due to the stronger binding to cardiac Na+ channels ("fast-in, slow-out") and the slower metabolism of bupivacaine. - Comparison toxicty of lignocaine vs bupivacaine has been quantified in animal studies using the ratio of either drug dose or plasma concentration required to cause cardiovascular collapse to that causing onvulsions (ie. neurological toxicity) - called "CC:CNS" ratio. - Dose CC:CNS ratios: bupiv 3.7 vs lig 7.1 - Plasma level CC:CNS ratios: bupiv 1.6. vs lignocaine 3.6 3. Outline your management (3 MARKS) - This is a critical situation and an anaesthetic emergency. - I would: 1. Stop injection LA. Call for help. 2. A: Ensure a patent airway. Airway manoeuvres, guedel's airway, or intubation as appropriate and available. 3. B: Provide supplemental high flow oxygen, initially with face mask O2 then with 100% O2 from anaesthetic machine after/if intubated. - Untreated hypoxia will worsen the negative inotropic effects of LA toxicity on the heart. 4. C: Support cardiovascular system - Check for pulse, cardiac output, blood pressure and pulse oximetry. If cardiac arrest, commence CPR, review rhythm etc. - Establish bilateral large-bore (18g or bigger) IV access. Instruct my anaesthetic assistant to do this. - Immediate bolus of 500mL crystalloid IV fluid. 5. D: Intervene to control/cease convulsions: - Titrated aliquots of midazolam 1 mg IV or thiopentone 10-25 mg. - If seizures do not quickly cease, induction-dose thiopentone, intubation and respiratory support may be required. - Note that hypercapnoea and acidosis due to sedation and low respiratory rate will worsen LA toxicity. - Have a low threshold for intubating to protect the airway and controlling ventilation (and thus CO2).

6. Refractory toxicity (ie. cardiovascular collapse, cardiac arrest) should be managed as per ALS guidelines. - ventilate, CPR, monitor ry - Consider using a lipid emulsion, such as "Intralipid" (ie. TPN 20% lipid) if available. There is a growing body of animal and human evidence that intravenous lipid bolus can be successful in treating LA toxicity. Propofol (contains 10% intralipid) has been suggested as an alternative, but may worsen the patient's cardiovascular state. 7. Consider post-resuscitation care: ICU admission, monitoring, open-disclosure of event with patient and family. A commonly used lipid-rescue protocol is: - 20% Intralipid: - 1.5 mL/kg as an initial bolus IV - Followed by 0.25 mL/kg/min IV for 30-60 minutes - Bolus could be repeated 1-2 times for persistent asystole - Infusion rate could be increased if the BP declines. - Monitor liver function tests and amylase after recovery. For more information on "Lipid Rescue" for treatment of LA toxicity: - Main site of info & research: http://www.lipidrescue.org/ - Case report of successful resuscitation from Melbourne: http://www.health.vic.gov.au/vccamm/downloads/intralipid.pdf - Wikipedia summary: http://en.wikipedia.org/wiki/Lipid_rescue

Sign up to vote on this title
UsefulNot useful

Master Your Semester with Scribd & The New York Times

Special offer for students: Only $4.99/month.

Master Your Semester with a Special Offer from Scribd & The New York Times

Cancel anytime.